Alert archive / Minnesota / Flash Flood Warnings in 2010
Flash Flood Warning 18, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Jul 14, 2010, 6:34 AM CDT for Otter Tail County, Minnesota. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2010, 6:34 AM CDT (11:34 UTC)
- Expired
- Jul 14, 2010, 10:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
County Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 174 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 7:55 AM CDT | FLASH FLOOD | Perham, MN | STREET FLOODING IN PERHAM. |
| Jul 14, 8:10 AM CDT | HEAVY RAIN 3.47 | New York Mills, MN | 24 HOUR PRECIPITATION REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 81 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.6 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 1374 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
020 WGUS53 KFGF 141134 FFWFGF MNC111-141530- /O.NEW.KFGF.FF.W.0018.100714T1134Z-100714T1530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 634 AM CDT WED JUL 14 2010 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * FLASH FLOOD WARNING FOR... OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA... * UNTIL 1030 AM CDT * AT 631 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. A SECOND LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE ACROSS THE AREA THROUGH 730 AM. RAINFALL RATES OF UP TO 2.5 INCHES PER HOUR ARE POSSIBLE WITH THESE THUNDERSTORMS. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... FERGUS FALLS...BATTLE LAKE...HENNING...NEW YORK MILLS...PELICAN RAPIDS...PERHAM AND ALMORA. THE FOLLOWING STREAMS ARE INCLUDED IN THE WARNING...TOAD RIVER...OTTER TAIL RIVER...LEAF RIVER...BLUFF CREEK...OAK CREEK AND UNION CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. && LAT...LON 4671 9518 4624 9516 4625 9616 4670 9616 $$ BRAMER
2 follow-up statements
138 WGUS73 KFGF 141257 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 757 AM CDT WED JUL 14 2010 MNC111-141530- /O.CON.KFGF.FF.W.0018.000000T0000Z-100714T1530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OTTER TAIL MN- 757 AM CDT WED JUL 14 2010 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT FOR OTTER TAIL COUNTY... AT 755 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL HAD MOVED EAST OF THE WARNED AREA. RAINFALL RATES OF UP TO 4 INCHES PER HOUR WERE OBSERVED IN EASTERN OTTER TAIL COUNTY BETWEEN 6 AM AND 7 AM. AT 755 AM...OTTER TAIL COUNTY LAW ENFORCEMENT REPORTED STREET FLOODING IN PERHAM. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...FERGUS FALLS...BATTLE LAKE...HENNING...NEW YORK MILLS...PELICAN RAPIDS... PERHAM AND ALMORA. THE FOLLOWING STREAMS ARE INCLUDED IN THE WARNING...TOAD RIVER...OTTER TAIL RIVER...LEAF RIVER...BLUFF CREEK...OAK CREEK AND UNION CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GRAND FORKS. && LAT...LON 4671 9518 4624 9516 4625 9616 4670 9616 $$ BRAMER
429 WGUS73 KFGF 141526 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1025 AM CDT WED JUL 14 2010 MNC111-141537- /O.EXP.KFGF.FF.W.0018.000000T0000Z-100714T1530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OTTER TAIL MN- 1025 AM CDT WED JUL 14 2010 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1030 AM CDT FOR OTTER TAIL COUNTY... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. A WEATHER OBSERVER IN THE NEW YORK MILLS AREA REPORTED A RAINFALL TOTAL OF 3.47 INCHES FROM THE THUNDERSTORMS EARLIER THIS MORNING. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. && LAT...LON 4671 9518 4624 9516 4625 9616 4670 9616 $$ BRAMER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 5:02 AM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 14, 5:02 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 502 AM CDT WED JUL 14 2010 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT. UPPER LEVEL LOW OVER SOUTHERN SASK FORECAST TO MOVE ACROSS SOUTHERN CANADA FOR TODAY AND TONIGHT. MOIST UNSTABLE AIR OVER THE RED RIVER VALLEY WILL SHIFT EAST TODAY AS WINDS BECOME WEST. 700 HA THETA-E AXIS OVER THE SOUTHERN ZONES SHIFTS INTO EASTERN MN BY 18Z. STRONG MID LEVEL CAP WAS OVER SD AND STATES SOUTH AND WEAKENS OVER ND AND NORTHERN MN. ABR VAD WIND AT 850 HPA HAS 40 TO 45 KNOTS FEEDING INTO STORMS. RADAR INDICATED LEAD STORM OVER CASS AND RICHLAND COUNTIES AND HAS INCREASED FORWARD SPEED TO 50-60 MPH. STORMS CONTINUE TO DEVELOP FARTHER WEST AND MAY TRAIN OVER THE SOUTHERN ZONES. LOW LEVEL JET FORECAST TO SHIFT NORTH AND EAST LATER THIS MORNING AND SO STRONGEST STORMS SHOULD CONTINUE TO SHIFT EAST. WATER VAPOR LOOP SHOWS SW-NE JET MOVE INTO WESTERN ND AND A PLUME OF MOISTURE SOUTH AND EAST OF UPPER JET. TORNADO WATCH COVERS ABOUT THE SOUTHEAST HALF OF THE AREA. .LONG TERM...SATURDAY AND SUNDAY. SHORT WAVE FORECAST TO MOVE THROUGH SAT AND SAT NIGHT. WILL KEEP POPS AS IS. && .AVIATION... MVFR CONDITIONS WERE OVER NORTHEAST ZONES. OTHERWISE VFR CONDITIONS WERE ACROSS THE AREA EXCEPT NEAR THUNDERSTORMS. THIS AFTERNOON EXPECT SCT LAYER AROUND 5-8 THOUSAND FEET. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && HOPPES
Hazardous weather outlook, Jul 14, 6:09 AM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 609 AM CDT WED JUL 14 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 609 AM CDT WED JUL 14 2010 ...STRONG THUNDERSTORMS EXPECTED FOR THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED OVER ALL OF NORTHWEST AND WEST CENTRAL MINNESOTA AND MUCH OF EASTERN NORTH DAKOTA ROUGHLY EAST OF A LINE FROM CAVALIER TO URBANA NORTH DAKOTA. THE STORMS WILL PRODUCE DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN. A FEW TORNADOES WILL BE POSSIBLE. THE STORMS WILL BE ONGOING AT 6 AM WEDNESDAY AND SHOULD MOVE EAST OF THE AREA AFTER 2 PM CDT. MOIST UNSTABLE AIR HAS MOVE NORTH INTO THE RED RIVER VALLEY. A COLD FRONT OVER CENTRAL NORTH DAKOTA WILL SWEEP EAST THIS MORNING AND EARLY AFTERNOON. THUNDERSTORMS WILL OCCUR ALONG AND EAST OF THE COLD FRONT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
In the hours before
Local storm report, Jul 14, 3:27 AM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
327 AM CDT WED JUL 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 AM TSTM WND GST 2 NW LITCHVILLE 46.68N 98.22W
07/14/2010 E50 MPH BARNES ND TRAINED SPOTTER
SPOTTER SAW TREES SWAY AND SMALL BRANCHES FALL. THE WIND
GUST WAS ESTIMATED AT 50 MPH.
&&
G2Local storm report, Jul 14, 4:17 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
417 AM CDT WED JUL 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM FUNNEL CLOUD 1 S LISBON 46.42N 97.68W
07/14/2010 RANSOM ND PUBLIC
STATE RADIO RELAYED THAT A PUBLIC PERSON SAW A FUNNEL
JUST SOUTH OF LISBON.
&&
G2Local storm report, Jul 14, 4:27 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
427 AM CDT WED JUL 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 AM TSTM WND GST CASSELTON 46.90N 97.21W
07/14/2010 E75 MPH CASS ND TRAINED SPOTTER
SPOTTER ESTIMATED THE WINDS GUSTED TO 75 MPH IN
CASSELTON.
&&
G2Local storm report, Jul 14, 4:29 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
429 AM CDT WED JUL 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 AM TSTM WND GST 3 E MCLEOD 46.39N 97.24W
07/14/2010 E60 MPH RICHLAND ND TRAINED SPOTTER
SPOTTER ESTIMATED THE WINDS GUSTED BETWEEN 50 AND 60 MPH.
&&
G2Local storm report, Jul 14, 4:55 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
455 AM CDT WED JUL 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM TSTM WND DMG S FARGO 46.88N 96.82W
07/14/2010 CASS ND TRAINED SPOTTER
A 200 POUND GRILL SLID ACROSS A DECK AND THE LAWN
FURNITURE WAS THROWN.
&&
G2Local storm report, Jul 14, 5:46 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
546 AM CDT WED JUL 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 AM HAIL 3 E MCLEOD 46.39N 97.24W
07/14/2010 E1.00 INCH RICHLAND ND TRAINED SPOTTER
0523 AM TSTM WND GST 3 E MCLEOD 46.39N 97.24W
07/14/2010 E60 MPH RICHLAND ND TRAINED SPOTTER
0435 AM TSTM WND DMG WEST FARGO 46.87N 96.90W
07/14/2010 CASS ND TRAINED SPOTTER
THE WINDS KNOCKED DOWN A 4 FOOT DIAMETER TREE AND ALSO
TOOK OFF THE TOP OF AN 8 INCH DIAMETER COTTON WOOD TREE.
LARGE COTTONWOOD BRANCHES OF 3 TO 4 INCHES IN DIAMETER ON
TOP OF VEHICLE.
0440 AM TSTM WND DMG MOORHEAD 46.86N 96.76W
07/14/2010 CLAY MN LAW ENFORCEMENT
THE WINDS KNOCKED DOWN POWER LINES AND LARGE TREES OF 1.5
TO 2 FEET IN DIAMETER
&&
G2The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:19 PM CDT | Tornado Warning | FGF | Clay, Norman | 56 min |
| Jul 13, 7:54 PM CDT | Tornado Warning | FGF | Clay, Wilkin | 66 min |
| Jul 13, 8:05 PM CDT | Tornado Warning | FGF | Becker, Clay, Mahnomen, Norman | 55 min |
| Jul 13, 8:53 PM CDT | Tornado Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 67 min |
| Jul 13, 8:55 PM CDT | Tornado Warning | FGF | Becker, Clay | 65 min |
| Jul 13, 9:55 PM CDT | Tornado Warning | FGF | Otter Tail | 65 min |
| Jul 14, 2:50 AM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 42 min |
| Jul 14, 4:29 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman, Otter Tail, Wilkin | 61 min |
| Jul 14, 5:26 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard, Mahnomen, Norman, Pennington and 2 more | 64 min |
| Jul 14, 5:29 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Clearwater, Hubbard, Mahnomen, Norman and 2 more | 61 min |
| Jul 14, 5:37 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Otter Tail, Wilkin | 53 min |
| Jul 14, 5:46 AM CDT | Tornado Warning | FGF | Otter Tail | 59 min |
| Jul 14, 6:12 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Grant, Otter Tail, Wilkin | 63 min |
| Jul 14, 6:26 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 34 min |
| Jul 14, 6:32 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 28 min |
| Jul 14, 7:01 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Otter Tail and 2 more | 43 min |
| Jul 14, 7:18 AM CDT | Tornado Warning | FGF | Wadena | 23 min |
Nearby
Flash Flood Warnings in Minnesota, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.